Cold/Wind Chill, Dodge
- When
- January 28, 12:00 AM CST to 12:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
The second night in a row of extremely cold wind chill values were observed across eastern Nebraska and southwest Iowa as a another surge of Arctic air spilled south across the region. Temperatures by midnight on the 28th fell to around zero or below as north winds increased into the 10 to 20 mph range.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
The second night in a row of extremely cold wind chill values were observed across eastern Nebraska and southwest Iowa as a another surge of Arctic air spilled south across the region. Temperatures by midnight on the 28th fell to around zero or below as north winds increased into the 10 to 20 mph range. The combination of the cold temperatures and brisk winds produced wind chill values of 15 below to 30 below zero over much of the area from midnight through noon on the 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 27, 2:30 PM CST, 9 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 230 PM CST TUE JAN 27 2004 .DISCUSSION... TEMPERATURES THROUGH THE FORECAST...AND PRECIPITATION CHANCES THURSDAY NIGHT AND THE WEEKEND...ARE THE MAIN FORECAST CONCERNS. DESPITE FULL SUNSHINE TODAY...6 TO 12 INCHES OF FRESH SNOW COVER HAS KEPT TEMPERATURES BELOW 10 DEGREES TODAY...AND CLOSER TO ZERO NEAR THE SOUTH DAKOTA BORDER. THE SNOW COVER WILL PLAY HAVOC WITH TEMPERATURES OVER THE NEXT SEVEN DAYS WITH PASSING CLOUDS AND WIND SPEEDS HELPING TO DETERMINE TEMPERATURES MORE THAN ANYTHING. HAVE NOTED AREAS TO OUR WEST TODAY HAVE WARMED INTO THE LOWER TEENS EVEN OVER THE SNOW WHERE WINDS HAD SWITCHED TO SOUTHERLY ON BACK SIDE OF SURFACE RIDGE. WE SHOULD BE UNDER THIS SCENARIO ON THURSDAY BUT AM EXPECTING MORE CLOUDS SO AM NOT EXPECTING SIMILAR TEMPERATURES. FOR TONIGHT...WITH COLD AFTERNOON TEMPERATURES AND RELATIVELY LIGHT WINDS...EXPECT TEMPS TO DROP OFF QUICKLY BEFORE A MORE STEADY DECLINE LATER TONIGHT. WITH THE FRESH SNOW...WILL GO BELOW GUIDANCE NUMBERS WITH MOST AREAS DROPPING BETWEEN 5 AND 10 BELOW. WEAK NORTH TO EAST FLOW WITH MORE CLOUDS LOOKS TO HOLD TEMPS AT OR BELOW TODAYS HIGHS...MAINLY ZERO TO 5 ABOVE. CLIPPER SYSTEM ZIPS THROUGH THE PLAINS WEDNESDAY NIGHT AND THURSDAY. HAVE REDUCED SLIGHT CHANCE POPS TO FLURRIES ACROSS THE CWA THEN AS ETA MOVES PRECIPITATION ACROSS AREAS NORTHEAST OF THE CWA. BETTER CHANCE COMES THIS WEEKEND...BUT MODELS ARE STILL SORTING THIS ONE OUT. 12Z GFS HAS TRENDED MORE TOWARD A ECMWF SOLUTION IN THE UPPER LEVELS IN THAT IT IS HANGING MORE ENERGY BACK ACROSS THE WESTERN U.S. AND IS LESS PROGRESSIVE. CANADIAN MODEL ALSO SUPPORTS THIS SOLUTION. THUS HAVE TRENDED EXTENDED GRIDS IN THIS DIRECTION. MAIN CHANGE WAS TO EXTEND SNOW CHANCES INTO SUNDAY. STILL WOULD BE A CHANCE FOR SNOW ON SATURDAY AS SHORT WAVES MOVE OUT AHEAD OF THE MAIN TROUGH. IF THE ECMWF SOLUTION DOES PAN OUT...IT LOOKS LIKE AT LEAST SOME GULF MOISTURE COULD BE PULLED INTO THE SYSTEM AND THUS WOULD MAKE FOR MORE ACCUMULATING SNOW. TEMPERATURES OVER THE WEEKEND HAVE BEEN COOLED DOWN FROM EARLIER FORECASTS GIVEN ARCTIC AIR STAGNATING IN THE PLAINS. LOCAL STUDIES SUGGEST A 10 TO 14 DAY PERIOD FROM WHEN COLD CORE SURFACE AIR IN CENTRAL ALASKA MOVES THROUGH WESTERN CANADA AND INTO THE PLAINS. THIS WEEKEND FALLS IN THE HEART OF THIS PERIOD SO HAVE A FEELING ARCTIC AIR WILL BE REINFORCED PERIODICALLY THROUGH THE PERIOD. HAVENT GONE MUCH ABOVE 20 DEGREES FOR THE SEVEN-DAY FORECAST. && .OAX...WATCHES/WARNINGS/ADVISORIES... .NE...NONE .IA...NONE && DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 540 PM CST TUE JAN 27 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281145- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 540 PM CST TUE JAN 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY TEMPERATURES WILL REMAIN VERY COLD TONIGHT RANGING FROM 4 BELOW TO 9 BELOW ZERO. AT THE SAME TIME...LIGHT SOUTHWEST WINDS WILL BECOME NORTH AND INCREASE TO 10 TO 15 MPH. THIS WILL CREATE WIND CHILLS FROM 15 BELOW TO 25 BELOW ZERO LATE TONIGHT. THESE BITTER COLD WIND CHILL WILL PERSIST WEDNESDAY MORNING WHILE HIGH TEMPERATURES ONLY REACH THE SINGLE DIGITS WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY EXTREMELY COLD TEMPERATURES ARE EXPECTED ONCE AGAIN WEDNESDAY NIGHT WITH LOWS AROUND 10 BELOW ZERO. WIND CHILLS WILL ONCE AGAIN DROP TO 15 BELOW TO 30 BELOW ZERO...PERSISTING INTO THURSDAY MORNING. IN ADDITION...THERE WILL BE A CHANCE OF SNOW FLURRIES ACROSS THE REGION WEDNESDAY NIGHT AND THURSDAY. ANOTHER AREA OF LOW PRESSURE IS EXPECTED TO MOVE ACROSS THE CENTRAL PLAINS EARLY THIS WEEKEND. THERE IS STILL QUITE A BIT OF UNCERTAINTY WITH THE SPEED AND STRENGTH OF THE SYSTEM AT THIS TIME. HOWEVER... THERE APPEARS TO BE A CHANCE OF ACCUMULATING SNOWFALL SATURDAY... POSSIBLY LINGERING INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY. DEWALD
The national radar mosaic for the moment the first event began.
29 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381493, 5381494, 5381495, 5381496, 5381497, 5381498, 5381499, 5381500, 5381501, 5381502, 5381503, 5381504, 5381505, 5381506, 5381507, 5381592, 5381593, 5381594, 5381595, 5381596, 5381597, 5381598, 5381599, 5381600, 5381601, 5381602, 5381603, 5381604, 5381605.